Welcome to season 5, episode 9 of the ALiEM Medical Education in Cases (MEdIC) series! Our team (Drs. Tamara McColl, Teresa Chan, Eve Purdy, John Eicken, Sarah Luckett-Gatopoulos, Alkarim Velji, and Brent Thoma) is pleased to welcome you to our online community of practice where we discuss the practice of academic medicine!
In our last case of the year, we present the scenario of a senior resident, Tim, who inadvertently administers an incorrect medication dose that leads to a serious adverse event. He then struggles with how to deal with this error as we often aren’t coached on situations like these throughout our training. Physicians aren’t allowed to make mistakes, right?
Check out the case and join the conversation in the comments section! We’d love to hear your thoughts on this important topic!
The Case of the Medication Mishap
By John Eicken, MD
As Tim exited a patient’s room he heard the tone of the EMS radio activation. With high-pitched sirens audible in the background, Tim listened carefully to the paramedic’s report – “we are five minutes out with a 38 year old male having a severe allergic reaction after eating a pastry. His lips are swollen and we have administered intramuscular epinephrine…”.
Tim was enjoying his new role as a senior emergency medicine resident and he gathered the team in the resuscitation bay to assign roles and prepare for a patient he suspected was suffering from anaphylaxis. Minutes later EMS briskly entered the emergency department with a patient sitting bolt upright on the stretcher, breathing rapidly, with his eyes wide open in a panic. Tim immediately realized this patient was very sick and he noticed an uneasy sensation developing in his gut in response to his own epinephrine release. As the patient was transferred to the emergency bed Tim noticed the patient’s face was red, his tongue was swollen, and he was diaphoretic. EMS reported that the patient had a known peanut allergy and had inadvertently eaten a pastry that contained peanuts approximately 20 minutes ago. This was by far the most severe allergic reaction Tim had ever encountered.
Instinctively, Tim placed himself at the foot of the bed and began to direct the resuscitation effort, “let’s get him on the monitor, we need 2 IV’s followed by IV fluid boluses wide open, please place him on a non-rebreather mask, and we need more epinephrine in the room immediately.” He asked his junior resident to prepare for a difficult airway including opening the cricothyroidotomy kit. Within seconds, the number of providers in the room had nearly doubled and nervous voices emerged as the team worked together. Tim looked at the monitor, the heart rate was 140, BP 90/60, and the oxygen saturation was 95%. The nurse turned to Tim and said, “I have the epinephrine, how should I give it?”. The patient had already received 2 doses of intramuscular epinephrine and IV access had been established. Tim knew the standard initial treatment was 0.3 mg IM, but this patient looked as if he might soon code so he told the nurse to give 0.3 mg epi as an IV push instead. Within seconds the patient stated that he didn’t feel well but then he began to improve. The swelling then began to decrease and his hemodynamic status improved – the epi seemed to have worked. Tim exited the room thinking to himself, “Wow- that was close and very scary.”
About 20 minutes later the patient’s nurse asked Tim to return to the patient’s bedside. The patient told Tim he felt his anaphylaxis symptoms were returning. With just Tim and the nurse in the room Tim asked the nurse to administer another dose of 0.3 mg epinephrine IV push. Following this dose the patient again reported that he didn’t feel well and Tim looked up as the monitor and saw the narrow complex sinus rhythm change into ventricular tachycardia. Immediately he helped the nurse place defibrillator pads but fortunately the ventricular tachycardia spontaneously resolved. An epinephrine IV infusion was started, IV fluids were continued, and the patient again clinically improved.
With the patient now stable, the nurse and Tim debriefed outside the room. The nurse said, “I think I made a mistake – the doses of bolus IV epinephrine I gave were 0.3 mg of 1:1000 concentration, not 1:10,000”. Tim realized the episode of ventricular tachycardia was in response to the incorrect dosing he had ordered for the IV epinephrine.
Tim had never encountered an error like this. He felt stupid because he knew how to treat anaphylaxis and thought that the stress of the situation had caused him to order the incorrect medication dose not once, but twice! He felt like he had “choked” while leading the resuscitation. Additionally, patient’s nurse was one of the best in the department and he didn’t want her to get in trouble. There didn’t seem to be any harm to the patient, in fact, the patient was doing much better now. Tim then began to contemplate what he should do next.
- How should Tim respond to the realization that a medication error occurred? Should he disclose the error and if so to whom?
- What factors contributed to the error and who is at fault? Did Tim “choke” while leading the resuscitation?
- High stress and high stakes situations are inevitable in emergency medicine. What should Tim do to be better prepared for future similar stressful, high-stakes situations and prevent the occurrence of errors?
Weekly Wrap Up
As always, we will post the expert responses and a curated commentary derived from the community responses 2 weeks after the case is published.
Our experts for this month’s case will be:
- Dr. Fareen Zaver
- Dr. Arjun Venkatesh and Dr. Shashank Ravi
On July 20, 2018, we will post the curated commentary and expert responses to this case! After that date, you may continue to comment below, but your commentary will no longer be integrated into the curated commentary. That said, we’d love to hear from you, so please comment!
All characters in this case are fictitious. Any resemblance to real persons, living or dead, is purely coincidental. Also, as always, we will generate a curated community commentary based on your participation below and on Twitter. We will try to attribute names, but if you choose to comment anonymously, you will be referred to as your pseudonym in our writing.
Inspired by the Harvard Business Review Cases and initially led by Dr. Teresa Chan (@TChanMD) and Dr. Brent Thoma (@Brent_Thoma), the Medical Education In Cases (MEdIC) series puts difficult medical education cases under a microscope. On the last Friday of the month, we pose a challenging hypothetical dilemma, moderate a discussion on potential approaches, and recruit medical education experts to provide “Gold Standard” responses. Cases and responses are made available for download in PDF format – feel free to use them! If you’re a medical educator with a pedagogical problem, we would love for you to get involved in the MEdIC series! Send us your most difficult dilemmas (guidelines) and help the rest of us bring our teaching to the next level.